Alert archive / New Mexico / High Wind Warnings in 2024

High Wind Warning 28, NWS Midland/Odessa, TX

November 26, 2024Eddy County, New Mexico; Culberson County, Texas

NWS Midland/Odessa, TX issued this high wind warning at Nov 26, 2024, 11:31 AM MST for Eddy County, New Mexico; Culberson County, Texas. It took effect at Nov 27, 2024, 12:00 AM MST. It was in force for 19 hr. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Nov 26, 2024, 11:31 AM MST (18:31 UTC)
In effect from
Nov 27, 2024, 12:00 AM MST
Expired
Nov 27, 2024, 6:39 PM MST
In force
19 hr
Issued by
NWS Midland/Odessa, TX

Counties Eddy County, NM, Culberson County, TX

The radar

The Holloman AFB radar (KHDX), 203 km from the middle of the area, began a volume at 18:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 27, 4:38 AM MSTNON-TSTM WND GST 643 Nnw Pine Springs, TXMesonet station GDBT2 The Bowl.
Nov 27, 4:44 AM MSTNON-TSTM WND GST 64Pine Springs, TXMesonet station 60 Pine Springs GMNP.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 6.5 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2024-11-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2024-11-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 187 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1794 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
187 m²/s²
0-3 km storm-relative helicity
321 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

899 
WWUS74 KMAF 261831
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
1131 AM MST Tue Nov 26 2024

NMZ027-TXZ270-271-270245-
/O.UPG.KMAF.HW.A.0021.241127T1500Z-241128T0300Z/
/O.NEW.KMAF.HW.W.0028.241127T1200Z-241128T0300Z/
Guadalupe Mountains of Eddy County-Guadalupe Mountains Above
7000 Feet-Guadalupe and Delaware Mountains-
Including the cities of Pine Springs, Guadalupe Mountains
National Park, and Queen
1131 AM MST Tue Nov 26 2024 /1231 PM CST Tue Nov 26 2024/

...HIGH WIND WARNING IN EFFECT FROM 5 AM MST /6 AM CST/ TO 8 PM MST 
/9 PM CST/ WEDNESDAY...

* WHAT...West winds 30 to 40 mph with gusts up to 65 mph expected.

* WHERE...Guadalupe Mountains of west Texas and Southeast New Mexico.

* WHEN...From 5 AM MST /6 AM CST/ to 8 PM MST /9 PM CST/ Wednesday.

* IMPACTS...Travel will be difficult, especially for high profile 
  vehicles like campers, vans, and tractor trailers. Severe 
  turbulence near the mountains will be hazardous for low flying 
  light aircraft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds will be particularly hazardous at higher elevations where the 
strongest winds are likely to occur. Be especially careful driving 
in these mountainous areas. People driving high-profile vehicles 
should strongly consider postponing travel in these areas until the 
winds subside.

Delay travel through Guadalupe Pass or find another route, if 
possible.

&&

$$

93
4 follow-up statements
951 
WWUS74 KMAF 270655
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
1155 PM MST Tue Nov 26 2024

NMZ027-TXZ270-271-280300-
/O.EXT.KMAF.HW.W.0028.241127T0700Z-241128T0300Z/
Guadalupe Mountains of Eddy County-Guadalupe Mountains Above
7000 Feet-Guadalupe and Delaware Mountains-
Including the cities of Pine Springs, Guadalupe Mountains
National Park, and Queen
1155 PM MST Tue Nov 26 2024 /1255 AM CST Wed Nov 27 2024/

...HIGH WIND WARNING NOW IN EFFECT UNTIL 8 PM MST /9 PM CST/ 
WEDNESDAY...

* WHAT...West winds 30 to 40 mph with gusts up to 65 mph expected.

* WHERE...Guadalupe Mountains of west Texas and Southeast New Mexico.

* WHEN...Until 8 PM MST /9 PM CST/ Wednesday.

* IMPACTS...Travel will be difficult, especially for high profile 
  vehicles like campers, vans, and tractor trailers. Severe 
  turbulence near the mountains will be hazardous for low flying 
  light aircraft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds will be particularly hazardous at higher elevations where the 
strongest winds are likely to occur. Be especially careful driving 
in these mountainous areas. People driving high-profile vehicles 
should strongly consider postponing travel in these areas until the 
winds subside.

Delay travel through Guadalupe Pass or find another route, if 
possible.

Use caution if flying low near the mountains as severe turbulence is 
possible.

&&

$$

Devin Chehak
359 
WWUS74 KMAF 271837
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
1137 AM MST Wed Nov 27 2024

NMZ027-TXZ270-271-280245-
/O.CON.KMAF.HW.W.0028.000000T0000Z-241128T0300Z/
Guadalupe Mountains of Eddy County-Guadalupe Mountains Above
7000 Feet-Guadalupe and Delaware Mountains-
Including the cities of Queen, Guadalupe Mountains National Park,
and Pine Springs
1137 AM MST Wed Nov 27 2024 /1237 PM CST Wed Nov 27 2024/

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 PM MST /9 PM CST/ 
THIS EVENING...

* WHAT...West winds 30 to 40 mph with gusts up to 65 mph expected.

* WHERE...Guadalupe Mountains of west Texas and Southeast New Mexico.

* WHEN...Until 8 PM MST /9 PM CST/ this evening.

* IMPACTS...Travel will be difficult, especially for high profile 
  vehicles like campers, vans, and tractor trailers. Severe 
  turbulence near the mountains will be hazardous for low flying 
  light aircraft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds will be particularly hazardous at higher elevations where the 
strongest winds are likely to occur. Be especially careful driving 
in these mountainous areas. People driving high-profile vehicles 
should strongly consider postponing travel in these areas until the 
winds subside.

Delay travel through Guadalupe Pass or find another route, if 
possible.

Use caution if flying low near the mountains as severe turbulence is 
possible.

&&

$$

93
123 
WWUS74 KMAF 271910
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
1210 PM MST Wed Nov 27 2024

NMZ027-TXZ270-271-280300-
/O.CON.KMAF.HW.W.0028.000000T0000Z-241128T0300Z/
Guadalupe Mountains of Eddy County-Guadalupe Mountains Above
7000 Feet-Guadalupe and Delaware Mountains-
Including the cities of Queen, Guadalupe Mountains National Park,
and Pine Springs
1210 PM MST Wed Nov 27 2024 /110 PM CST Wed Nov 27 2024/

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 PM MST /9 PM CST/ 
THIS EVENING...

* WHAT...West winds 30 to 40 mph with gusts up to 65 mph expected.

* WHERE...Guadalupe Mountains of west Texas and Southeast New Mexico.

* WHEN...Until 8 PM MST /9 PM CST/ this evening.

* IMPACTS...Travel will be difficult, especially for high profile 
  vehicles like campers, vans, and tractor trailers. Severe 
  turbulence near the mountains will be hazardous for low flying 
  light aircraft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds will be particularly hazardous at higher elevations where the 
strongest winds are likely to occur. Be especially careful driving 
in these mountainous areas. People driving high-profile vehicles 
should strongly consider postponing travel in these areas until the 
winds subside.

Delay travel through Guadalupe Pass or find another route, if 
possible.

Use caution if flying low near the mountains as severe turbulence is 
possible.

&&

$$

TXZ048-051>053-060>063-067>070-280315-
/O.NEW.KMAF.FZ.A.0002.241129T0600Z-241129T1500Z/
Scurry-Martin-Howard-Mitchell-Winkler-Ector-Midland-Glasscock-
Ward-Crane-Upton-Reagan-
Including the cities of Midland, McCamey, Stanton, Snyder,
Monahans, Kermit, Big Lake, Odessa, Rankin, Garden City, Crane,
Big Spring, and Colorado City
110 PM CST Wed Nov 27 2024

...FREEZE WATCH IN EFFECT FROM LATE THURSDAY NIGHT THROUGH FRIDAY 
MORNING...

* WHAT...Sub-freezing temperatures as low as 29 possible.

* WHERE...A portion of western Texas.

* WHEN...From late Thursday night through Friday morning.

* IMPACTS...Frost and freeze conditions could kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

Bring pets indoors, or ensure that they have warm, dry shelter.

&&

$$

93
812 
WWUS74 KMAF 280139
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
639 PM MST Wed Nov 27 2024

NMZ027-TXZ270-271-280245-
/O.CAN.KMAF.HW.W.0028.000000T0000Z-241128T0300Z/
Guadalupe Mountains of Eddy County-Guadalupe Mountains Above
7000 Feet-Guadalupe and Delaware Mountains-
Including the cities of Pine Springs, Guadalupe Mountains
National Park, and Queen
639 PM MST Wed Nov 27 2024 /739 PM CST Wed Nov 27 2024/

...HIGH WIND WARNING IS CANCELLED...

The threat has ended. Winds will shift to the northeast soon behind 
a strong cold front.

$$

TXZ048-051>053-060>063-067>070-280945-
/O.CON.KMAF.FZ.A.0002.241129T0600Z-241129T1500Z/
Scurry-Martin-Howard-Mitchell-Winkler-Ector-Midland-Glasscock-
Ward-Crane-Upton-Reagan-
Including the cities of Monahans, Snyder, Big Spring, Colorado
City, Big Lake, Crane, Odessa, Stanton, Midland, Garden City,
McCamey, Kermit, and Rankin
739 PM CST Wed Nov 27 2024

...FREEZE WATCH REMAINS IN EFFECT FROM LATE THURSDAY NIGHT THROUGH 
FRIDAY MORNING...

* WHAT...Sub-freezing temperatures as low as 29 possible.

* WHERE...A portion of western Texas.

* WHEN...From late Thursday night through Friday morning.

* IMPACTS...Frost and freeze conditions could kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

Bring pets indoors, or ensure that they have warm, dry shelter.

&&

$$

Rick Hluchan

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind warning went out at Nov 26, 11:09 AM MST, 22 minutes earlier. Its key messages:

  • Updated at 1205 PM CST Tue Nov 26 2024
  • A quick warm up occurs on Wednesday with temperatures 15 to 20 degrees above normal. There will be gusty southwest winds across the region. A High Wind Watch is in effect for the Guadalupe and Delaware Mountains.
  • A cold front moves through the area during the early morning on Thursday, bringing below normal temperatures to the area on Thursday and Friday.
  • Widespread near or below freezing temperatures are likely for area along and north of the Pecos River Friday morning. A Freeze Watch is possible for some of these areas that have yet to experience a freeze so far this year.
Area forecast discussion, Nov 26, 11:09 AM MST, 22 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1209 PM CST Tue Nov 26 2024

...New AVIATION...

.KEY MESSAGES...
Updated at 1205 PM CST Tue Nov 26 2024

 - A quick warm up occurs on Wednesday with temperatures 15 to 20
   degrees above normal. There will be gusty southwest winds
   across the region. A High Wind Watch is in effect for the
   Guadalupe and Delaware Mountains.

 - A cold front moves through the area during the early morning on
   Thursday, bringing below normal temperatures to the area on
   Thursday and Friday.

 - Widespread near or below freezing temperatures are likely for
   area along and north of the Pecos River Friday morning. A
   Freeze Watch is possible for some of these areas that have yet
   to experience a freeze so far this year.

&&

.SHORT TERM...
(Today through Wednesday afternoon)
Issued at 215 AM CST Tue Nov 26 2024

While the cold front that entered the region yesterday has now
exited the region, temperatures behind the front this morning are
not expected to dip below freezing. High-level clouds and winds
becoming southerly aid in keeping temperatures in the mid 30s to low
40s to start the day. We begin our warming trend this afternoon as
southerly winds and widespread sunshine allow for temperatures about
10 to 15 degrees higher than yesterday. Widespread mid 60s and lows
70s make for a pleasant afternoon. As our next weather system begins
to dig into the central Great Plains, winds become southwesterly and
speeds gradually increase through the morning into the afternoon.
These winds combined with increasing mid to high-level clouds keeps
everyone mild to start the day on Wednesday. Many see upper 40s and
low 50s by sunrise. As this weather system moves by to our north, a
very strong jet streak in the middle of the atmosphere will
overspread our region. This feature will result in breezy southwest
winds across the bulk of the area. Even stronger winds are likely
across the western higher elevations of the Guadalupe and Delaware
Mountains. A High Wind Watch is therefor needed for this region from
late Wednesday morning through the evening. While clouds may limit
daytime heating slightly, the strong southwesterly winds will aid in
warming afternoon temperatures into the 70s and low 80s. These warm
temperatures are short-lived as our next cold front should be on our
doorstep by the late afternoon on Wednesday.

-Chehak

&&

.LONG TERM...
(Wednesday night through Monday)
Issued at 215 AM CST Tue Nov 26 2024

Once again change is on the horizon to begin the extended forecast
period. A cold front will have begun to traverse the region late in
the day Wednesday. This front continues its southward advance as the
passing weather system from Wednesday lifts towards the Upper
Midwest. By Thursday morning, this cold front will have largely
cleared the region with many starting the Thanksgiving holiday in
the 40s. Continued north winds through the afternoon keeps
temperatures chilly across the region. Many will struggle to get far
into the 50s with the warmest of locations barely cracking into the
60s. As surface high pressure sets in across the region during the
morning on Black Friday, freezing temperatures are likely for most
along and north of the Pecos River with only mid 30s elsewhere. A
chilly start to the day, a winter jacket is going to be required for
those venturing out early for shopping. Freeze Watches are likely in
the near future for portions of the Permian Basin that have yet to
see their first widespread freeze of the season. With a chilly start
to the day and surface high pressure hanging on, only modest warming
is expected during the afternoon on Friday. Widespread 50s and a few
low 60s are to be expected for all.

Below normal temperatures are likely to continue through the weekend
into at least early next week. As a nearly stationary upper-level
low pressure sets up near the Hudson Bay, this allows for continued
cold air intrusions through the Great Plains with any passing
weather systems. So while Saturday sees a brief warm up with above
freezing temperatures through the morning and 60s by afternoon,
another cold front begins its march through the area later than day.
Sunday could be another chilly day as many start near or below
freezing and then struggle to get into the 50s through the
afternoon. Early next week is expected to see a gradual warming
trend with a few degrees added to morning and afternoon temperatures
each day, but the overall weather pattern remains unchanged. It is
probable that at least one more cold front can be expected sometime
towards the middle of the following week. This marks a dry and below
normal start to the month of December.

-Chehak

&&

.AVIATION...
(18Z TAFS)
Issued at 1205 PM CST Tue Nov 26 2024

VFR conditions will prevail throughout the period. Southerly to
southeasterly winds shift southwesterly beginning this evening.
Medium (40-50%) confidence of low-level wind shear of 40 kts at
1800-2000 feet occurring at CNM and HOB starting around midnight.
Lower confidence of low-level wind shear for sites east (MAF, PEQ,
and INK). Occasional wind gusts up to 25-30 kts are expected to
occur late tomorrow morning at CNM, HOB, and MAF sites.

Lamberson

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               65  49  80  41 /   0   0   0   0
Carlsbad                 71  55  78  43 /   0   0   0   0
Dryden                   65  47  83  48 /   0   0   0   0
Fort Stockton            75  56  85  44 /   0   0   0   0
Guadalupe Pass           65  52  70  39 /   0   0   0   0
Hobbs                    64  49  77  37 /   0   0   0   0
Marfa                    75  48  77  43 /   0   0   0   0
Midland Intl Airport     65  49  79  41 /   0   0   0   0
Odessa                   66  51  78  42 /   0   0   0   0
Wink                     68  49  81  43 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...High Wind Watch from Wednesday morning through Wednesday evening
     for Guadalupe Mountains Above 7000 Feet-Guadalupe and
     Delaware Mountains.

NM...High Wind Watch from Wednesday morning through Wednesday evening
     for Guadalupe Mountains of Eddy County.

&&

SHORT TERM...91
LONG TERM....91
AVIATION...11

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 26, 1:01 AM MSTHigh Wind WatchMAFEddy11 hr

Nearby

High Wind Warnings in New Mexico, 2024High Wind Warnings in Texas, 2024Every high wind warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.